Ask The Doctor > Questions & Answers > Tetracycline Side effects

Tetracycline Side effects

Patient: I have been on doxycycline for a year, minocycline for 6 months and trimethiprim for 6 months. One of the side effects I have experienced is skin darkening or a change in the color of my skin. I have now gotten off the pill and switched over to accutane and it has been twelve days but my skin is still shades darker and more hyper-pigmented. I wanted to know if this side effect (skin darkening or change in pigment) would be permanent? I have been scrubbing but it seems to be sticking around.

 

 

Symptoms: skin darkening, hyper-pigmentation

 

 

Doctor: Certain group of medicines are known to cause photosensitivity (like doxycycline and minocycline) if taken for a long pe riod of time. Moreover, with harsh scrubbing of skin to get rid of the hyperpigmentation, you will only make the matters worse. You should rather be gentle in managing an already damaged skin. Liberal use of a good sunscreen lotion while going out, and moisturizing the skin at bed time will help you protect the skin from further damage. Take an antioxidant on regular basis in consultation with your Dermatologist for better results. Some skin lightening creams may also be used, for cosmetic correction of patches over the face.

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment